Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 95, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2023, 6:15 AM EDT for Berrien County, Cass County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2023, 6:15 AM EDT (10:15 UTC)
- Expired
- Jul 28, 2023, 6:45 AM EDT
- In force
- 30 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4235 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 3:25 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
325 AM EDT Fri Jul 28 2023
.SYNOPSIS...
Issued at 343 PM EDT Thu Jul 27 2023
Key Messages:
Temperatures trend upwards today with the combination of heat and
humidity to push heat indices from 100 to 107 degrees late this
afternoon into the evening before dropping off after 8 pm ET.
Potential exists for record high temperatures to be broken with
current record at Fort Wayne of 98 degrees and South Bend of 100
degrees.
A front will move south and be the focus for several rounds of
showers and storms this evening into early Saturday. A few severe
storms possible.
The air quality alert remains in effect for today for elevated
levels of pollutants expected across much of northern Indiana and
far southwest Michigan.
&&
.SHORT TERM...(Today and Tonight)
Issued at 323 AM EDT Fri Jul 28 2023
The heat builds north today where the combination of heat and
humidity will create heat indices from 100 to 107 degrees this
afternoon into the evening. Models in good agreement for the front
that extends southwest across the northern Great Lakes to move
south and east, with showers and thunderstorms developing across
Lake Michigan into northern Indiana this evening. Current
convection to the west is decaying while moving east and will
monitor for changes to going forecast. SPC has a level 2 (slight)
risk for severe weather with the severe threat to exist until
around midnight then showers and thunderstorms weakening overnight
and exiting southeast of the forecast area mid morning Saturday.
Precipitable water ratios near 2 inches across the north where
heavy rainfall wil be a concern for localized flooding if
thunderstorm training occurs this evening.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 323 AM EDT Fri Jul 28 2023
Saturday showers and the chance for thunderstorms decreases north to
south as the front slowly moves south. Then drier and cooler air
into early next week as high pressure moves across the Great Lakes
and east by Wednesday with the potential for showers and
thunderstorms to return beyond.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 323 AM EDT Fri Jul 28 2023
Greater confidence that morning convection over Wisconsin will
become increasingly outflow dominant and decay with time,
especially given downstream convective inhibition, residing over
western Michigan/northern Indiana. Morning fog should remain
limited/shallow/isolated given low temperatures a few degrees
above crossover temperatures. Best chance of convection relegated
to late in the forecast period. Upstream initiation late
afternoon/early evening across northern Iowa/southern Wisconsin
where highly unstable airmass reservoir develops amid mid/upper
90s temperatures over middle 70s surface dewpoints. Decent
Activity to spread east/southeast through southern Lower Michigan
into northern Indiana after 02 UTC. Additional round of storms
possible about 3-4 hours later associated with stronger shortwave,
though depleted instability across northern Indiana leads to low
confidence at this time.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until midnight EDT /11 PM CDT/ tonight for
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-
203-204-216.
MI...Heat Advisory until midnight EDT tonight for MIZ078>081-177-277.
OH...Heat Advisory until midnight EDT tonight for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Keck
SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 28, 4:30 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 430 AM EDT Fri Jul 28 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290830- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 430 AM EDT Fri Jul 28 2023 /330 AM CDT Fri Jul 28 2023/ ...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. A Heat Advisory is in effect until midnight EDT or 11 PM CDT tonight. The combination of hot temperatures and high humidity will combine to create heat indices from 100 to 107 degrees. For full details listen to NOAA Weather Radio or visit online at weather.gov/IWX for more information. There is a slight risk for severe thunderstorms throughout the forecast area today and tonight. The greatest risk will be this evening through midnight as a front moves south and is the focus for storm development. Damaging winds and large hail are the primary threats with heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 430 AM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms today and tonight. Additional strong thunderstorms will poise the threat for damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms will be possible Saturday and end from the north to south across the forecast area through the day. No hazardous weather is expected Sunday through Thursday at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:49 AM EDT | Special Marine Warning | IWX | 41 min | |
| Jul 28, 6:29 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph, Starke | 61 min |
| Jul 28, 6:58 AM EDT | Special Weather Statement | IWX | Elkhart, Fulton, Kosciusko, LaGrange, Marshall, Pulaski and 1 more | 62 min |
| Jul 28, 8:17 AM EDT | Special Weather Statement | IWX | Saint Joseph | 43 min |
| Jul 28, 6:45 AM EDT | Special Weather Statement | IWX | Cass | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.